Stroke Patient Discharged With New Brain Bleed

Michael Talve, CEO

Written by
— Updated on January 24, 2022

This case involves a thirty-seven-year-old woman with a medical history of a mitral valve replacement. The patient presented to the emergency room with severe weakness in the left upper extremity and impaired coordination. A CT was performed and the initial impression showed a right hemispheric cortical ischemic event. A decision was made to transfer the patient to a tertiary care hospital for CT angiography and CT profusion. A right ICA angiogram was performed and the cranial run revealed a right M1 occlusion. She then underwent a thrombectomy with a Merci thrombolysis L6 system. Records show that anticoagulation therapy during the admission for the M1 occlusion included a heparin drip at a rate of 700units/hr. Orders were also issued for Coumadin five milligrams and for 5000U of heparin. In addition to the Coumadin and heparin, the patient was started on Plavix and aspirin. The patient was discharged after the final INR levels were found to be three. The patient was told to follow up with her doctor in six weeks and to make an appointment to follow up with cardiology for her INR level. The next day, the patient awoke and began vomiting and experienced a severe temporal headache. After EMS rushed her back to the hospital, a CT of the brain without contrast described a new evolving parenchymal hemorrhage in the right temporal and frontoparietal lobes. Her INR on this admission was found to be ten. The patient underwent an emergency, right-sided hemicraniectomy and was taken off Coumadin and aspirin due to her bleed. The patient was discharged to a rehabilitation facility with significant motor weakness, facial droop, and slurred speech. Subsequently, the patient currently required assistance in all aspects of daily living.

Question(s) For Expert Witness

  • 1. What would have been the standard of care in anti-coagulation measures in this patient who just had neurosurgery?

Expert Witness Response E-001435

Few recommendations have been outlined in the neurosurgical literature regarding when it is safe to initiate postoperative or posthemorrhage anticoagulation (AC), or for what duration it is safe to discontinue AC therapy in patients with clear indications for AC therapy. Adequate preoperative correction of coagulation abnormalities and strict regulation of coagulation to avoid supratherapeutic AC is essential. Reintroduction of AC after an intracranial hemorrhage treated without surgery, or after a neurosurgical procedure, particularly an intracranial procedure, can be guided by determining whether the patient is at high, moderate, or low risk for thromboembolic complications. On the basis of experimental studies, the patient’s thromboembolic risk, and the experience of other surgeons, the therapeutic options for use of AC in neurosurgical patients undergoing intracranial procedures is done on a case by case basis and is likely a judgement call. For prophylaxis at least, until better evidence emerges, many favor mechanical measures (antiembolism stockings, intermittent calf compression, physiotherapy) rather than heparins.

Contact this expert witness

Find a Coumadin Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY